Abstract and Applied Analysis

Discrete Approaches to Continuous Boundary Value Problems: Existence and Convergence of Solutions

Douglas R. Anderson and Christopher C. Tisdell

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We investigate two types of first-order, two-point boundary value problems (BVPs). Firstly, we study BVPs that involve nonlinear difference equations (the “discrete” BVP); and secondly, we study BVPs involving nonlinear ordinary differential equations (the “continuous” BVP). We formulate some sufficient conditions under which the discrete BVP will admit solutions. For this, our choice of methods involves a monotone iterative technique and the method of successive approximations (a.k.a. Picard iterations) in the absence of Lipschitz conditions. Our existence results for the discrete BVP are of a constructive nature and are of independent interest in their own right. We then turn our attention to applying our existence results for the discrete BVP to the continuous BVP. We form new existence results for solutions to the continuous BVP with our methods involving linear interpolation of the data from the discrete BVP, combined with a priori bounds and the convergence Arzela-Ascoli theorem. Thus, our use of discrete BVPs to yield results for the continuous BVP may be considered as a discrete approach to continuous BVPs.

Article information

Abstr. Appl. Anal., Volume 2016 (2016), Article ID 3910972, 6 pages.

Received: 8 June 2016
Accepted: 10 July 2016
First available in Project Euclid: 3 October 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Anderson, Douglas R.; Tisdell, Christopher C. Discrete Approaches to Continuous Boundary Value Problems: Existence and Convergence of Solutions. Abstr. Appl. Anal. 2016 (2016), Article ID 3910972, 6 pages. doi:10.1155/2016/3910972. https://projecteuclid.org/euclid.aaa/1475499298

Export citation